Israel Journal of Mathematics

, Volume 209, Issue 1, pp 15–83 | Cite as

Exercices de style: A homotopy theory for set theory

Article

Abstract

We construct a model category (in the sense of Quillen) for set theory, starting from two arbitrary, but natural, conventions. It is the simplest category satisfying our conventions and modelling the notions of finiteness, countability and infinite equi-cardinality. We argue that from the homotopy theoretic point of view our construction is essentially automatic following basic existing methods, and so is (almost all) the verification that the construction works.

We use the posetal model category to introduce homotopy-theoretic intuitions to set theory. Our main observation is that the homotopy invariant version of cardinality is the covering number of Shelah’s PCF theory, and that other combinatorial objects, such as Shelah’s revised power function—the cardinal function featuring in Shelah’s revised GCH theorem—can be obtained using similar tools. We include a small “dictionary” for set theory in QtNaamen, hoping it will help in finding more meaningful homotopy-theoretic intuitions in set theory.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    U. Abraham and M. Magidor, Cardinal arithmetic, in Handbook of Set Theory, Springer, Dordrecht, 2010, pp. 1149–1228.CrossRefGoogle Scholar
  2. [2]
    Y. André, Une introduction aux motifs (motifs purs, motifs mixtes, périodes), Panoramas et Synthèses, Vol. 17, Société Mathématique de France, Paris, 2004.MATHGoogle Scholar
  3. [3]
    J. T. Baldwin, Categoricity, University Lecture Series, Vol. 50, American Mathematical Society, Providence, RI, 2009.MATHGoogle Scholar
  4. [4]
    M. Bays, Categoricity Results for Exponential Maps of 1-Dimensional Algebraic Groups & Schanuel Conjectures for Powers and the CIT, Ph.D. thesis, Oxford University, 2009, Available at http://people.maths.ox.ac.uk/bays/dist/thesis/.
  5. [5]
    M. Bays and B. Zilber, Covers of multiplicative groups of algebraically closed fields of arbitrary characteristic, Bulletin of the London Mathematical Society 43 (2011), 689–702.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    C. Bertolin, Périodes de 1-motifs et transcendance, Journal of Number Theory 97 (2002), 204–221.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    M. Gavrilovich, Model Theory of the Universal Covering Spaces of Complex Algebraic Varieties Misha Gavrilovich, Ph.D. thesis, Oxford University, 2006, Available at http://people.maths.ox.ac.uk/bays.
  8. [8]
    M. Gavrilovich and A. Hasson, Exercises de style: a homotopy theory for set theory I, available on arXiv, 2010.Google Scholar
  9. [9]
    M. Gavrilovich and A. Hasson, Exercises de style: a homotopy theory for set theory II, available on http://corrigenda.ru/by:gavrilovich-and-hasson/what:a-homotopy-theory-for-set-theory/a-homotopy-theory-for-set-theory.pdf, 2010.
  10. [10]
    M. Gavrilovich, A remark on transitivity of Galois action on the set of uniquely divisible abelian extensions in \({\text{Ex}}{{\text{t}}^1}(E(\bar {\Bbb Q}),\Lambda )\), K-Theory 38 (2008), 135–152.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    M. Gromov, Structures, Learning and Ergosystems, available at http://www.ihes.fr/gromov/PDF/ergobrain.pdf, 2009.
  12. [12]
    T. Jech, Set Theory, second edition, Perspectives inMathematical Logic, Springer-Verlag, Berlin, 1997.CrossRefMATHGoogle Scholar
  13. [13]
    M. Kojman, The A,B,C of PCF, available on http://de.arxiv.org/pdf/math/9512201.pdf, 1995.
  14. [14]
    M. Kojman, Singular cardinals: from Hausdorff’s gaps to Shelah’s PCF theory, in The Handbook of the History of Logic (Vol. 6), Sets and Extensions in the Twentieth Century, Elsevier, Amsterdam, 2012, to appear.Google Scholar
  15. [15]
    M. Kontsevich and D. Zagier, Periods, in Mathematics Unlimited—2001 and Beyond, Springer, Berlin, 2001, pp. 771–808.Google Scholar
  16. [16]
    D. G. Quillen, Homotopical Algebra, Lecture Notes in Mathematics, Vol. 43, Springer- Verlag, Berlin, 1967.MATHGoogle Scholar
  17. [17]
    K. A. Ribet, Kummer theory on extensions of abelian varieties by tori, Duke Mathematical Journal 46 (1979), 745–761.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    D. Scott, Measurable cardinals and constructible sets, Bulletin de l’Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques 9 (1961), 521–524.MATHGoogle Scholar
  19. [19]
    J.-P. Serre, Propriétés conjecturales des groupes de Galois motiviques et des représentations l-adiques, in Motives (Seattle, WA, 1991), Proceedings of Symposia in Pure Mathematics, Vol. 55, American Mathematical Society, Providence, RI, 1994, pp. 377–400.Google Scholar
  20. [20]
    S. Shelah, Cardinal arithmetic for skeptics, Bulletin of the American Mathematical Society 26 (1992), 197–210.CrossRefMATHGoogle Scholar
  21. [21]
    S. Shelah, Cardinal Arithmetic, Oxford Logic Guides, Vol. 29, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1994.MATHGoogle Scholar
  22. [22]
    B. Zilber, Covers of the multiplicative group of an algebraically closed field of characteristic zero, Journal of the London Mathematical Society 74 (2006), 41–58.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2015

Authors and Affiliations

  1. 1.National Research University Higher School of EconomicsSt. PetersburgRussian Federation
  2. 2.Department of MathematicsBen Gurion University of the NegevBe’er ShevaIsrael

Personalised recommendations